Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Tidsskr Nor Laegeforen. 2003 Jun 12;123(12):1695-7.

[Pregnancy and birth in women with epilepsy].

[Article in Norwegian]

Author information

  • 1Nevrologisk avdeling, Rikshospitalet, Oslo. erik.tauboll@rikshospitalet.no

Abstract

More than 90 % of all women with epilepsy who take antiepileptic drugs (AEDs) will undergo normal pregnancies and give birth to children free of birth defects, though mothers on AEDs have two to three times higher incidence of malformations. Uncertainty exists regarding which AEDs are the most teratogenic. Valproate and carbamazepine have been associated with neural tube defects and phenytoin with cleft lip/palate and heart and urogenital defects. All women taking valproate and carbamazepine are advised to take 4 mg/day of folic acid at least one month before pregnancy and during the first trimester. Other women with epilepsy in fertile age are recommended to take 0.4 mg/day. Vitamin K 10 mg/day should be given the last 4 weeks to women on liver enzyme-inducing AEDs. During pregnancy, ultrasound should be performed around weeks 12 and 17. Amniocentesis for a-fetoprotein should be offered at week 15 to women using valproate and carbamazepine. Most women with epilepsy do not experience any change in seizure frequency during pregnancy and have normal vaginal deliveries. Use of monotherapy, lowest effective dose and retard formulations of AEDs, are advised during pregnancy. A seizure during labour is very rare, seen in 1-2 % of cases. Breast-feeding is encouraged for most AEDs, although barbiturates and benzodiazepines may have sedative effects on the infant. Pregnancy is generally safe in women with epilepsy, but preconception counselling and close collaboration during the pregnancy between the gynaecologist and the neurologist is warranted.

PMID:
12821994
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk